Lake Huron, 2020

Marine Thunderstorm Winds in Lake Huron, August 27, 2020

August 27, 2020 · NWS DTX · 3 events in 2 counties and zones

Thunderstorms moving through southern Lake Huron produced wind gusts to around 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through southern Lake Huron produced wind gusts to around 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 27, 8:29 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 27, 8:29 AM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
929 AM EDT Thu Aug 27 2020

.UPDATE...

The 12z DTX sounding revealed warm and dry mid levels, with a
notable speed bump just below 700 MB. Composite ADV_LPW_700-500 MB
also confirms the dry air over southern Lower Michigan. Southeast
Michigan is sandwiched between the deeper moisture south of the
Michigan border, and the narrow moisture axis with the cold front
(roughly aligned from Green Bay-Gaylord). This front and strong
westerlies (~50 knots at 500 MB) will be sinking into the north half
of the CWA this afternoon, posing a severe threat with damaging winds
being main hazard, as MLcapes exceed 1500 J/KG, with high cloud
bases and inverted V soundings noted. As mentioned earlier, the
moisture axis is fairly narrow, and much of southeast Michigan will
become breezy (gusts 25 knots) with the deep boundary layer mixing,
allowing dew pts to lower during the day. This will effectively limit
thunderstorm coverage, as latest RAP suggests dew pts lowering into
the lower 60s (although that may be too aggressive with mid 60s
preferred), resulting in SBCAPES under 1000 J/kg over much of the
CWA. The lowering dew pts also will keep heat indices solidly below
100 degrees, even with highs reaching into the upper 80s to lower
90s.

However, will also need to watch locations near the southern
Michigan border for severe storms as shearing out upper level PV from
Missouri tracks through the northern Ohio Valley, providing a
secondary focus for thunderstorms as the low level moisture/lower 70
dew pts holds in place down that way. Overall, the wording in the HWO
of isolated to widely scattered severe possible looks good, with the
Thumb region and near the southern Michigan border appearing to be
the favored locations.

&&

&&

.PREV DISCUSSION...
Issued at 713 AM EDT Thu Aug 27 2020

AVIATION...

A high degree of stability held firm via a strong mid level capping
inversion will ensure benign aviation conditions through the latter
half of the morning. Standard high based diurnal cu will emerge
through the day under strong daytime heating. A weak frontal
boundary sagging southward into the region will bring the potential
for widely scattered thunderstorms. Recent model guidance suggests
greater potential will reside at MBS/FNT from mid afternoon through
early evening , with diminishing probability southward into PTK and
the Detroit corridor. Westerly winds will turn gusty, reaching 20 to
25 knots through the daylight period. Lower confidence in terms of
convective potential tonight with the frontal boundary in the
vicinity. Possibility does exist for localized development and/or
activity spilling downstream to impact one or terminals.

For DTW...Gusty westerly winds today, peak gusts likely residing
just below crosswind thresholds. A low potential exists for
thunderstorms this evening and again tonight.

DTW THRESHOLD PROBABILITIES...

* Low in thunderstorms late afternoon through tonight.

* Low in westerly winds exceeding cross wind thresholds Thursday
  afternoon.

PREV DISCUSSION...
Issued at 418 AM EDT Thu Aug 27 2020

DISCUSSION...

A quiet albeit muggy morning is in store as SE Michigan is fully
entrenched within the warm sector of a weak low pressure system
centered over the northern Great Lakes. Dew points currently sit in
the upper 60s to lower 70s and will stay elevated today with
continued southwest flow and upstream obs showing plenty of lower
70s across northern Indiana. Daytime mixing should lower the dew
points a couple degrees this afternoon, but with highs in the lower
90s heat indices will be able to rise into the mid to upper 90s for
at least a few hours. A stable low-level profile will keep any
potential for convection at bay through the morning. Model soundings
then show the low- and mid-level caps weakening by midday as a cold
front sinks southward across lower MI, driven by a weak midlevel
shortwave and associated height falls. Surface forcing will be
underwhelming along the front, but if it can overcome what remains
of the capping, it may be enough to touch off a scattered coverage
of showers and storms - some strong to severe - by the afternoon.
This is initially most likely to occur across areas north of I-69
where the front looks to be by around 18z, then chances spread
southward through the afternoon and evening as the front advances.

Like yesterday, the severe threat for today remains conditional on
whether storms are able to initiate in the first place. If the front
can trigger a few cells during the mid-afternoon, outflow from these
storms would be able to enhance surface convergence and may lead to
additional development as the afternoon goes on. Probabilistic
guidance points to MLCAPE on the order of 1500 J/kg while bulk wind
shear looks to be around 25 to 35 kt. These parameters are
supportive of convective organization into multicells that would be
capable of downburst gusts and possibly hail as well. Will need to
monitor trends the rest of this morning into the early afternoon as
upstream convection may be enough to enhance forcing along the front
and lead to development locally. SPC has highlighted much of
southern MI with a slight risk for severe weather today.

The front then looks to stall out somewhere over southern lower MI
or near the southern border tonight into early Friday. Portions of
the elevated frontal slope may remain active with convection
overnight as a ~20 kt W to WSW LLJ provides a feed of moisture and
elevated instability, so will keep at least scattered showers and
storms in the forecast. Additional forcing for ascent arrives Friday
morning as shortwave energy currently over NW CONUS moves into the
Midwest and leads to cyclogenesis along the front. While large-scale
forcing will be more impressive than today, questions remain
regarding the position and timing of the low, cloud cover, and
instability going into Friday which will impact the severe
potential. 500mb flow ramps up to about 40 kt ahead of the wave,
translating to sufficient shear for some organization if the other
necessary ingredients can fall into place to provide a favorable
window for convection. With the front remaining quasi-stationary
over the region much of Friday and a seasonably high amount of
moisture /PWATs from 1.5 to 2.0 inches/ being fed into it, there
remains concern about a corridor of heavier rainfall totals setting
up. WPC has maintained the slight risk for excessive rainfall for
all of SE Michigan on Friday. See the hydrology section below for
additional details.

Stronger height falls arrive late Friday night into Saturday morning
as a more potent wave arrives from the Canadian Prairie. This will
deepen the aforementioned low pressure and sweep it and the
associated cold front to the east. This ends any precip by Saturday
morning and ushers in a cooler, breezy, and much less humid
afternoon. The Canadian wave brings with it an expansive thermal
trough with 850mb temps near 10 C that will set up over the region
for the weekend, resulting in highs in the 70s. Large scale
subsidence ensures high pressure and dry weather through Monday.

MARINE...

A low pressure system exiting the eastern Great Lakes into Ontario
this morning will pull a cold front across the region today. A weak
east/west oriented cold front will drop southward reaching Lake Erie
by this evening before stalling. It will then quickly transition to
a warm front on Friday as the next low begins its trek across the
central Lakes. Final chance for storms will come Friday night into
Saturday as this low pulls a cold front through the area. With the
front wavering through the region through over the next couple days,
expect several wind shifts through the period. Overall winds and
waves should remain below headline criteria as a fairly light
gradient and warm airmass remains over the area. High pressure
returns for the weekend with cooler air and northwesterly flow.

HYDROLOGY...

Scattered showers and storms are possible this afternoon and evening
as a weak cold front drops southward across the state. This front
eventually stalls across the area and will likely lead to additional
rounds of convection tonight into Friday. Seasonably high moisture
content with PWATs in excess of 1.50 inches (roughly 90th
percentile) will be in place and will allow for heavy downpours
where convection develops. Most areas should see around 1 inch of
rain in total with the heaviest rain likely occurring late Friday
night. This rain will be beneficial as much of the region is running
at or below 50 percent of normal rainfall for the past month. The
front becoming nearly stationary Friday into Friday evening does
raise the concern that some areas could see multiple rounds of heavy
rainfall and up to or locally exceeding 2 inches. These amounts in a
short period may lead to minor flooding, especially for flood prone
low-lying and urban areas. Dry weather is expected to settle in for
the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

UPDATE.......sf
AVIATION.....MR
DISCUSSION...TF
MARINE.......DRK
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 27, 3:31 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
431 AM EDT Thu Aug 27 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-280845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
431 AM EDT Thu Aug 27 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms during the afternoon and evening
with isolated to widely scattered severe storms possible. Damaging
wind gusts around 60 mph will be the main hazard with hail around 1
inch also possible. Storm motion will be northwest to southeast at 40
mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An unsettled pattern keeps a chance of thunderstorms in the forecast
through Friday into Friday night. Some storms may be strong to severe
with the best chance occurring during the afternoon and evening. The
primary threat will be wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not planned for today.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
431 AM EDT Thu Aug 27 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms during the afternoon and evening
with isolated to widely scattered severe storms possible. Wind gusts
up to 50 kt will be the main hazard with hail around 1 inch also
possible. Storm motion will be northwest to southeast at 35 kt.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An unsettled pattern keeps a chance of thunderstorms in the forecast
through Friday into Friday night. Some storms may be strong to severe
with the best chance occurring during the afternoon and evening. The
primary threat will be wind gusts up to 50 kt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not planned for today.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Aug 27, 11:14 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1214 PM EDT Thu Aug 27 2020

MIZ049-271700-
Huron MI-
1214 PM EDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR HURON COUNTY UNTIL 100 PM EDT...

At 1214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon, or near Caseville, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pigeon around 1220 PM EDT.
  Elkton and Owendale around 1225 PM EDT.
  Bad Axe around 1235 PM EDT.
  Ubly around 1245 PM EDT.

Other locations impacted by this storm include Pinnebog, Ruth,
Redman, Filion, Parisville, Helena, White Rock, Ivanhoe, Rapson and
Bay Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4392 8276 4381 8263 4370 8261 4368 8315
      4375 8347 4394 8338 4395 8334 4400 8328
      4400 8325
TIME...MOT...LOC 1614Z 286DEG 43KT 4387 8336

IRL
Special weather statement, Aug 27, 11:53 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1253 PM EDT Thu Aug 27 2020

MIZ049-054-055-271800-
Huron MI-Tuscola MI-Sanilac MI-
1253 PM EDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR TUSCOLA...SANILAC AND SOUTHERN
HURON COUNTIES UNTIL 200 PM EDT...

At 1253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Bad Axe to 7 miles west of
Unionville. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Ubly around 100 PM EDT.
  Owendale around 115 PM EDT.
  Gagetown around 120 PM EDT.
  Cass City and Forestville around 130 PM EDT.
  Argyle around 145 PM EDT.
  Sandusky and Deckerville around 200 PM EDT.

Other locations impacted by these storms include Parisville, Colling,
Wisner, Ivanhoe, Ellington, Juhl, Elmer, Silverwood, New Greenleaf
and Deford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4332 8341 4362 8373 4361 8373 4365 8377
      4362 8368 4372 8359 4376 8307 4384 8265
      4333 8253
TIME...MOT...LOC 1653Z 285DEG 33KT 4373 8306 4368 8361

BT
Special weather statement, Aug 27, 12:14 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
114 PM EDT Thu Aug 27 2020

MIZ047-048-053-054-271815-
Bay MI-Tuscola MI-Saginaw MI-Midland MI-
114 PM EDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCOLA...BAY...
SAGINAW AND MIDLAND COUNTIES UNTIL 215 PM EDT...

At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alma to near Freeland to Kawkawlin.
Movement was southeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Bay City, Freeland, Kawkawlin and Essexville around 120 PM EDT.
  Saginaw, Zilwaukee and Munger around 130 PM EDT.
  Reese and Bridgeport around 135 PM EDT.
  Frankenmuth, Birch Run and Marion Springs around 145 PM EDT.
  St. Charles around 150 PM EDT.
  Oakley around 155 PM EDT.
  Chesaning and Millington around 200 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Gilford, Indiantown and Bombay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4381 8460 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8391 4376 8395 4364 8382
      4360 8370 4355 8364 4330 8337 4324 8335
      4322 8392 4313 8393 4313 8436 4347 8437
      4347 8461
TIME...MOT...LOC 1713Z 296DEG 41KT 4343 8473 4348 8419 4368 8394

BT

The radar

The Detroit radar (KDTX), 110 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
August 27, 12:50 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
44 kt (51 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
August 27, 12:50 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
44 kt (51 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
August 27, 1:00 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.43 mi ESE of Lexington
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.267, -82.523

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2020Every state in 2020This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914269, 914270, 914268.